Health Library







Categories > Vision > Vision disorders

Diabetes drugs linked to eye problems
Borrowers who practice responsible

Got diabetes? Watch your eyes! Glitazones, diabetes medications that make the body more responsive to insulin, are linked to an increased risk of diabetic macular edema (DME), a complication that can cause swelling and fluid accumulation in the retina, threatening vision. That’s according to a Southern California Permanente Medical Group study of nearly 1,000 patients, which found that people with diabetes who took drugs such as pioglitazone (Actos) and rosiglitazone (Avandia) were more than 2.5 times more likely to develop DME than those who didn’t take the medications.

Other studies have noted a link between the drugs and DME, but that doesn’t mean you should stop taking your medicine. If you’re on glitazones and worried about complications, talk with your healthcare provider first.